Discussions that mention fosamax

Polio board


cheryl and janet ... My father was also in the military. I got the polio virus about 2 weeks before the salk vaccine was approved, good timing huh.

From what my mother told me the polio hit me in the spine. It affected my arms and legs. However, I was lucky in that there were no lasting after effects in my arms and after time I ended up with my left leg and right foot being affected. Before the age of 6 I wore 2 long leg braces with the brace extending up my chest, and then I ended up with having to wear 1 long leg brace and a short leg brace. The only reason I have to wear the short one is because I need the ankle stability in my right foot. I too have drop foot, both feet.

I was very active, tomboy actually. I married, had 2 children, and have 6 grandchildren now, although I have since divorced. I was lucky in that my mother taught me to be independent and to do for myself. When I got the PPS it was hard for me to adjust to having to have help. It took me a year to get to the point where I could do things on my own, and that was through trial and error. I still try to do stuff to see if I can do it, but I am careful. When I start feeling tired or achy I stop whatever I was doing and rest. I have learned through time what my limits are. I have no balance anymore. I have to use a walker or hang onto the walls in my apartment. I use my crutches for short distances and my wheelchair for long distances (such as shopping). My family had to adjust too, because they were used to me being so independent.

It did take me a while to go out in public in the wheelchair, but now it does not bother me. I take Fosamax for my bones, and it helps in that area. One thing I do not do is dwell on my condition. When something new starts up I go to the doctor to make sure that it is not something besides the polio, and I learn to deal with it in my own way. I have found that I know my body better than anyone, and know what it can and cannot do. Another problem I developed is hypothyroidism, which also causes fatigue. So I know that if my medication is okay it is the polio.

One word of caution for everyone: If you take medication check the side effects. For instance: I take cholesterol medication. One of the side effects is muscle weakness. They had me on Lipitor and I felt so bad all the time, that I asked to have it switched. The medication I am on now does not leave me with that feeling. If the after effects of a medication is muscle weakness, ask your doctor for a different medication if the one you are taking bothers you. I have found that some meds mess me up. The only cold like medication I can take is Sudafed, because all of the others will knock me out.

The way I explain my condition to someone who is not affected is the following: When I was young I got polio. Polio affected my muscles and made them weak, so to compensate for that I used my good muscles. Over time I overused the good muscles and now they are acting up, so I have to be kinder to them.

Bobbie